The endocannabinoid system (ECS) has a regulatory role in several psychological processes; it has equally been discovered to be altered in various pathological conditions, including Parkinsonism and other movement disorders. Dopamine and cannabinoids interact in the basal ganglia in an especially complex manner. Their interaction involves both the activation of various subtypes of receptors and modulation of other neurotransmitters, like peptides, opioid, glutamate and gamma-aminobutyric acid.
In previous years, various experimental studies further buttress the point above about the interaction between the receptor systems and cannabinoids. Some of the receptors involved are the transient receptor potential vanilloid type 1 cation channel, 5-hydroxytryptamine receptors and adenosine receptors. A lot of ideas have surfaced about the biochemical interaction between signaling pathways and the cannabinoids, and this can contribute a great deal to the development of new pharmacological strategies.
Studies show that modulation of the cannabinoid system can be applied to the treatment of the certain motor symptom of conditions of Parkinsonism. Further revelations of how cannabinoid can exacerbate movement disorders like Parkinson disease will be discussed below
A 70-year old woman with 12 years history of Parkinson disease developed psychosis shortly after she took nabilone orally, nabilone being a synthetic form of cannabinoid. The patient also had a history of painful dystonia that has lasted for years in both her feet. The dystonia usually occurred due to wear off of her medication. Multiple antiparkinsonian medications were administered to care for the dystonia, but the drug did not affect frequent administration.
A friend advised her to go for medical marijuana to treat the dystonia; the friend also had Parkinson disease. In response to advice, she visited her doctor, who prescribed nabilone. After two doses of the nabilone, the woman recorded intrusive visual hallucinations, paranoia, and panic within a few hours of taking the drug.
She stopped the treatment after just two doses, but the psychosis got worse over the next three weeks. She became delusional and went about suspecting her neighbors to be engaged in dangerous and illegal activities. The purpose of this write-up is to investigate the impact of nabilone on a Parkinson’s disease patient.
Before the patient ever took nabilone, she had suffered from occasional non-intrusive visual hallucination, which lasted for several years. She equally had a mild cognitive issue, but it never interfered with her normal daily functions. As a result, she could live with her husband without any special support from the latter. Two months before she started her nabilone treatment, she was taken through the Montreal Cognitive Assessment in which she scored 27 out of 30; she only lost points in the executive and visuospatial function.
Apart from the above, she recorded no meaningful concurrent medical problems. She had also made no change to any of her medications, which were amantadine, pramipexole, entacapone, and levodopa-carbidopa.
She was later admitted to another hospital after the nabilone-induced psychosis refused to get better. After admission, efforts were made to taper and stop her pramipexole. The psychosis persisted despite this. She was given clozapine, and this led to symptomatic orthostatic hypotension. As a result, fludrocortisone was added to her drugs. Her dyskinesias stopped after about two weeks of management. However, the nonmotor symptoms persisted.
The above shows how nabilone, a synthetic version of THC can result in psychosis, especially in patients that are susceptible. Even a single dose of nabilone can have a remarkable psychotomimetic action. One of the factors responsible or this is the long half-life of active metabolites. CBD tends to block some of the effects of THC, and other research has suggested that CBD may have antipsychotic properties.